Pennsylvania, 2004Damaging Wind in Pennsylvania, August 20, 2004
August 20, 2004 · NWS BGM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 20, 1:15 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 20, 1:15 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
215 PM EDT FRI AUG 20 2004
.SHORT TERM...
SVR TSTM WATCH JUST ISSUED FOR SRN NY AND NE PA. WE WILL ALSO BE
ISSUING A FLASH FLOOD WATCH FOR ALL OF NE PA, AND THE SUSQ RGN AND
WRN CATSKILLS OF NEW YORK. FFA GUIDANCE IS LOW IN THESE AREAS, AND
PORTIONS OF NE PA HAD 4-7 INCHES OF RAIN LAST WEEK. MDLS CONTINUE TO
ADVERTISE PTNL FOR CONVECTIVE DVLPMNT LATE TDA AND THIS EVNG, WITH
POTNL FOR SVRL ROUNDS OF CONVECTION OVERNGT. WARM CLD DEPTHS, HIGH
PCP WATER, ALIGNED (BRIEFLY) MBE VECTORS, GOOD LOW LVL JET AND
DYNAMICS ALL WEIGHED INTO THIS DECISION. LUZERNE, PIKE AND SULLIVAN
COUNTIES ARE PROBABLY BORDER-LINE FOR THIS WATCH AS HEAVIEST RAIN
MAY BE TO THEIR NW BUT NOT CONFIDENT ENOUGH TO EXCLUDE THEM, SPCLY
GIVEN LAST WEEKS EXCESSIVE RAINFALL EVENT. SOME SVR TSTMS ALSO PSBL
LATE TDA AND THIS EVNG ACRS NE PA...EHIS ACTUALLY IMPRSV LATE TDA
AND THIS EVNG ACRS THIS AREA.
FORTUNATELY THIS SYSTEM IS PROGRESSIVE, WITH ANY LINGERING PCPN ACRS
CNTRL AND ERN ZONES LIFTING OUT BY AFTN. FAIR WEATHER TO FOLLOW AS
HIGH PRES BUILDS IN FOR THE REMAINDER OF THE WEEKEND. MAINLY
CLEAR/MOSTLY SUNNY FOR TMRW NGT AND SUNDAY. MOS TEMP GUIDANCE
SIMILAR AND ACCEPTED. ITLL BE ON THE COOL SIDE TMRW NGT UNDER CLEAR
SKIES WITH TEMPS IN MANY AREAS GETTING INTO THE 40S, BUT THATS NOT
BEEN UNUSUAL THIS SUMMER.
&&
.LONG TERM (SATURDAY NIGHT-THURSDAY)...
JUST A FEW MINOR TWEAKS TO CURRENT EXTENDED. MODELS INDICATE SHORT
WAVE TROF AND WEAK SFC FRONT TO CROSS REGION MONDAY NIGHT. WITH SFC
BOUNDARY RATHER WEAK AND BEST DYNAMICS WELL NORTH KEPT CURRENT DRY
FORECAST. A MEAN RIDGE BUILDS ACROSS THE REGION THROUGH THE EXTENDED
PERIOD. THURSDAY/FRIDAY INCLUDED CHC POPS AS SOUTHERLY FLOW AND
DEEPER MOISTURE MAY PRODUCE CONVECTION.
&&
.AVIATION...
A DYNAMIC SFC LOW OVER THE OHIO VALLEY WILL CROSS THE AREA
OVERNIGHT. VFR CONDITIONS WILL PREVAIL THROUGH EARLY EVENING WITH
LOCALIZED MVFR CONDITIONS IN THUNDERSTORMS ESPECIALLY IN THE AVP
AREA. AFTER 02Z, WIDESPREAD RAIN WILL DEVELOP OVER THE REGION WITH
MVFR CONDITIONS EXPECT LOCALIZED IFR CONDITIONS IN HEAVIER
CONVECTION. AFTER 10Z, THE PRECIP WILL END BUT FOG AND CIGS WILL
CONTINUE MVFR FLIGHT CATEGORY. AFTER 14Z CONDITIONS WILL IMPROVE TO
VFR.
&&
.HYDRO...
MAIN STEMS EXPECTED TO REMAIN BLO FLOOD STAGE WITH THIS EVENT. ANY
PRBLMS SHUD BE ON THE SMALLER STREAMS AND CREEKS AND THEREFORE THE
FFA.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLASH FLOOD WATCH TNGT SUSQ RGN AND WRN CATSKILLS
PA...FALSH FLOOD WATCH TNGT.
&&
SHORT TERM...RHB
LONG TERM/AVIATION...RRM
Hazardous weather outlook, Aug 20, 3:55 AM EST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
455 AM EDT FRI AUG 20 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-210900-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
455 AM EDT FRI AUG 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE CENTRAL
SOUTHERN TIER OF NEW YORK AND ACROSS ALL OF NORTHEAST PENNSYLVANIA
AS A WAVE OF LOW PRESSURE MOVES FROM THE SOUTHERN PLAINS TO THE OHIO
VALLEY BY LATE TODAY...AND FINALLY ACROSS WEST CENTRAL NEW YORK
TONIGHT. INSTABILITY OVER THE REGION WILL BE MARGINAL...HOWEVER
SUFFICIENT WIND SHEAR COULD BE ENOUGH TO SUPPORT STRONG CLUSTERS OF
STORMS WITH THE POSSIBILITY OF WIND DAMAGE. ALTHOUGH A FEW STORMS
COULD BECOME STRONG LATER THIS AFTERNOON...THE MOST FAVORABLE
CONDITIONS ARE FORECAST TO COME TOGETHER AFTER DARK.
IN GENERAL...THIS FRONTAL SYSTEM IS EXPECTED TO PROVIDE MOST AREAS
WITH BETWEEN 0.75 AND 1.25 INCHES OF RAINFALL BY SATURDAY NOON...BUT
ANY THUNDERSTORMS WILL BE TAPPING A RICHLY MOIST ENVIRONMENT...
THEREFORE LOCALIZED AREAS OF HEAVY RAINFALL AND POTENTIAL URBAN AND
SMALL STREAM FLOODING ARE ALSO A CONCERN ACROSS THE ENTIRE OUTLOOK
AREA TONIGHT.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED THIS EVENING...PRIMARILY ACROSS
NORTHEAST PENNSYLVANIA COUNTIES AND THE NEW YORK SOUTHERN TIER.
RAINFALL
JAB
In the hours before
Special weather statement, Aug 20, 9:50 AM EST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1050 AM EDT FRI AUG 20 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-202100-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
1050 AM EDT FRI AUG 20 2004
LOW PRESSURE WILL MOVE NORTHEAST INTO NEW YORK TONIGHT. THIS
SYSTEM WILL INTERACT WITH VERY HUMID AND UNSTABLE AIR OVER CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA, SETTING THE STAGE FOR THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS BY LATE AFTERNOON. A FEW
THUNDERSTORMS MAY BECOME SEVERE ACROSS THE SOUTHERN TIER OF NEW YORK
AND NORTHEAST PENNSYLVANIA. THE MAIN THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS AND HAIL, WITH TORRENTIAL DOWNPOURS ALSO POSSIBLE.
A STEADIER RAIN IS EXPECTED DURING THE OVERNIGHT HOURS ACROSS MUCH
OF CENTRAL NEW YORK, AND THIS RAIN MAY BE HEAVY AT TIMES. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS NORTHEAST
PENNSYLVANIA TONIGHT, WITH HEAVY RAIN ALSO POSSIBLE.
THE FRONTAL BOUNDARY WILL BE PASSING NEW YORK AND NORTHEAST
PENNSYLVANIA EARLY SATURDAY MORNING...ENDING ANY RAIN AND IMPROVING
CONDITIONS FOR THE AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.
JAB/RHB
Special weather statement, Aug 20, 1:15 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
215 PM EDT FRI AUG 20 2004
NYZ057-062-PAZ038>040-043-044-047-048-072-202300-
BRADFORD PA-DELAWARE NY-LACKAWANNA PA-LUZERNE PA-NORTHERN WAYNE PA-
PIKE PA-SOUTHERN WAYNE PA-SULLIVAN NY-SUSQUEHANNA PA-WYOMING PA-
INCLUDING THE CITIES OF...ATHENS...CANTON...CARBONDALE...DELHI...
DEPOSIT...HAZLETON...HONESDALE...LIBERTY...MONTICELLO...MONTROSE...
PITTSTON...SAYRE...SCRANTON...TOWANDA...TROY...TUNKHANNOCK...
WALTON...WAVERLY...WILKES-BARRE AND WYALUSING
215 PM EDT FRI AUG 20 2004
...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 700 PM EDT FRIDAY EVENING FOR THE FOLLOWING
COUNTIES...
IN CENTRAL NEW YORK THIS WATCH INCLUDES...
DELAWARE AND SULLIVAN.
IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...
BRADFORD...LACKAWANNA...LUZERNE...PIKE...SUSQUEHANNA...WAYNE AND
WYOMING.
LOW PRESSURE IS EXPECTED TO TRACK FROM THE LOWER OHIO VALLEY TO
WESTERN PENNSYLVANIA TONIGHT...AND PUSH A WARM FRONT NORTH INTO
SOUTHERN NEW YORK STATE. THUNDERSTORMS OVER CENTRAL PENNSYLVANIA
EARLY THIS AFTERNOON WILL BECOME MORE NUMEROUS AND SPREAD INTO THE
WATCH AREA FROM THE MID TO LATE AFTERNOON HOURS. SOME OF THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND/OR
LARGE HAIL.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.
NICOSIA
Special weather statement, Aug 20, 1:56 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
256 PM EDT FRI AUG 20 2004
PAZ043-047-202000-
LUZERNE PA-WYOMING PA-
256 PM EDT FRI AUG 20 2004
...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING TOWARD THE
WYOMING VALLEY...
AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR EAGLES MERE...OR
ABOUT 11 MILES WEST OF FAIRMOUNT SPRINGS...MOVING NORTHEAST AT 25 MPH.
THE THUNDERSTORM WILL BE NEAR...
RED ROCK AND FAIRMOUNT SPRINGS AT 310 PM.
SWEET VALLEY AT 330 PM.
PIKES CREEK AT 335 PM.
KASSON BROOK AT 340 PM.
STULL AND NOXEN AT 345 PM.
RUGGLES AND DALLAS AT 350 PM.
THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND OR DAMAGING WINDS.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
NICOSIA
Special weather statement, Aug 20, 2:37 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
337 PM EDT FRI AUG 20 2004
NYZ046-202030-
OTSEGO NY-
337 PM EDT FRI AUG 20 2004
...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...
AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR ONEONTA...OR ABOUT
2 MILES EAST OF GILBERTSVILLE...MOVING EAST AT 25 MPH.
THE THUNDERSTORM WILL BE NEAR...
NEW LISBON AT 345 PM.
WEST END AND ONEONTA AT 350 PM.
EMMONS AND MT VISION AT 355 PM.
COLLIERSVILLE AT 400 PM.
COOPERSTOWN JCT AND PORTLANDVILLE AT 405 PM.
MARYLAND AT 410 PM.
THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
MJC
Special weather statement, Aug 20, 2:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
353 PM EDT FRI AUG 20 2004
NYZ025-045-055-056-202100-
BROOME NY-CHENANGO NY-TIOGA NY-TOMPKINS NY-
353 PM EDT FRI AUG 20 2004
...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...
AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM MARATHON TO OWEGO....MOVING EAST AT 35 MPH.
THUNDERSTORMS WILL BE NEAR...
WEST NEWARK AND WELTONVILLE AT 400 PM.
NEWARK VALLEY AND BERKSHIRE AT 405 PM.
EAST BERKSHIRE AND CENTER LISLE AT 410 PM.
NANTICOKE AT 415 PM.
LISLE AT 420 PM.
WHITNEY POINT AND CASTLE CREEK AT 425 PM.
THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
MJC
Thunderstorm Wind, Luzerne
- When
- August 20, 3:00 PM EST
- Where
- Luzerne County, Harveys Lake
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.383, -76.033
Thunderstorm winds downed trees and power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Massachusetts, August 20, 20041 injured · $490,000 · 2 in hail · 21 events
- Lightning Strike in Alabama, August 20, 2004$500,000 · 1 event
- Damaging Wind in New Hampshire, August 20, 200410 injured · 50 kt wind · 1 event
- Hail and Damaging Winds in Georgia, August 20, 2004$76,000 · 1 in hail · 18 events
- Damaging Wind in Pennsylvania, August 20, 2004$50,000 · 56 kt wind · 1 event
- Damaging Wind in New Hampshire, August 20, 2004$50,000 · 50 kt wind · 1 event
- Damaging Wind in New York, August 20, 2004$30,000 · 65 kt wind · 1 event
- Damaging Wind in Ohio, August 20, 2004$25,000 · 52 kt wind · 1 event
- Tornado in Massachusetts, August 20, 2004$25,000 · F0 · 1 event
- Flash Flood in Louisiana, August 20, 2004$20,000 · 1 event
- Lightning Strike in Massachusetts, August 20, 20041 injured · 1 event
- Tornado and Hail in Alabama, August 20, 2004F0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419141.